Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 45, NWS Wichita, KS

July 4, 2016Reno County, Rice County, Kansas

NWS Wichita, KS issued this river flood warning at Jul 4, 2016, 2:11 AM CDT for Reno County, Rice County, Kansas. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Jul 4, 2016, 2:11 AM CDT (07:11 UTC)
Expired
Jul 5, 2016, 1:00 AM CDT
In force
23 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cow Creek (KS) at Lyons (LYNK1). The gauge peaked at 17.92 ft at Jul 4, 2016, 2:00 AM CDT.

actionminormoderate1618202207/0407/0507/06
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
24.7 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07143300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

382 
WGUS43 KICT 040711
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
211 AM CDT MON JUL 4 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Cow Creek Near Lyons affecting Reno and Rice Counties.

...Forecast flooding changed from Moderate to Moderate severity for 
the following river in Kansas...

  Cow Creek Near Hutchinson affecting Reno and Rice Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-042111-
/O.NEW.KICT.FL.W.0045.160704T0714Z-160705T0600Z/
/LYNK1.1.ER.160704T0714Z.160704T1200Z.160704T1800Z.NO/
211 AM CDT MON JUL 4 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Cow Creek Near Lyons.
* From early this morning until late tonight.
* At  1:46 AM Monday the stage was 18.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 18.2 feet by this morning. The river will 
  fall below flood stage by this afternoon.
* Impact...At 18.0 feet...Some flooding of low-lying areas and bottom 
  land agricultural areas occurs, especially along the right bank. 
  Possible flooding of county roads 6 miles southeast of Lyons may 
  take place on sections of 20th Road and on 22nd Road. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Lyons           18.0  18.0  Mon 02 AM   16.6   13.3    9.6
    
&&
     
LAT...LON 3842 9847 3820 9816 3828 9805 3850 9836


$$

KSC155-159-042110-
/O.CON.KICT.FL.W.0026.000000T0000Z-000000T0000Z/
/HTCK1.2.ER.160703T1430Z.160706T0600Z.000000T0000Z.NR/
211 AM CDT MON JUL 4 2016

The Flood Warning continues for 
 The Cow Creek Near Hutchinson.
* Until further notice.
* At  1:15 AM Monday the stage was 10.4 feet.
* Flood stage is 9.5 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 11.2 feet by 
  early Wednesday morning then begin falling.
* Impact...At 11.5 feet...On 82nd Avenue the road floods between 
  Wilson Road and Pennington Road.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Hutchinson      9.5  10.4  Mon 01 AM   11.0   11.2   11.1
    
&&
     
LAT...LON 3820 9816 3796 9786 3806 9777 3827 9805


$$
1 follow-up statement
065 
WGUS83 KICT 041346
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
846 AM CDT MON JUL 4 2016

...The Flood Warning is cancelled for the following river in 
Kansas...
 
  Cow Creek near Lyons affecting Reno and Rice counties.
 
...The Flood Warning continues for the following river in Kansas...

  Cow Creek near Hutchinson affecting Reno and Rice counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC155-159-041416-
/O.CAN.KICT.FL.W.0045.000000T0000Z-160705T0600Z/
/LYNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
846 AM CDT MON JUL 4 2016

The Flood Warning is cancelled for
  The Cow Creek near Lyons.
* At 8:30 AM Monday the stage was 17.8 feet and falling.
* Flood stage is 18.0 feet.
* Forecast...The river crested below flood stage at 18.0 feet and will 
  fall to 15.9 feet by Tuesday morning.
* Impact...At 18.0 feet...Some flooding of low-lying areas and bottom 
  land agricultural areas occurs, especially along the right bank. 
  Possible flooding of county roads 6 miles southeast of Lyons may 
  take place on sections of 20th Road and on 22nd Road. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Lyons           18.0  17.8  Mon 8 AM    15.9   12.5    9.5
    
&&
     
LAT...LON 3842 9847 3820 9816 3828 9805 3850 9836


$$

KSC155-159-050346-
/O.CON.KICT.FL.W.0026.000000T0000Z-000000T0000Z/
/HTCK1.2.ER.160703T1430Z.160706T0600Z.000000T0000Z.NR/
846 AM CDT MON JUL 4 2016

The Flood Warning continues for
  The Cow Creek near Hutchinson.
* Until further notice.
* At 8:15 AM Monday the stage was 10.6 feet and rising.
* Flood stage is 9.5 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 11.2 feet by 
  early Wednesday morning then begin falling.
* Impact...At 11.5 feet...On 82nd Avenue the road floods between 
  Wilson Road and Pennington Road.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Hutchinson      9.5  10.6   Mon 8 AM    11.1   11.2   11.1
    
&&
     
LAT...LON 3820 9816 3796 9786 3806 9777 3827 9805


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jul 3, 11:19 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 3, 11:19 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1119 PM CDT SUN JUL 3 2016

.UPDATE...
Issued at 658 PM CDT Sun Jul 3 2016

Convection continued to develop northeast from Oklahoma into
the southeast corner of Kansas at early evening and should
persist the next few hours. Therefore have extended the flash
flood watch for a few counties until midnight.

KED

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 344 PM CDT Sun Jul 3 2016

Tonight:
Convective trends continue to be the main issue. Outflow boundary
from last nights storms rain has washed back north to near the KS
border in southeast KS . Strong-severe convection likely developing
just south of the border where heating has pushed temperatures
into the upper 80s. With moist airmass remaining over southeast
KS, but storm tracks a bit problematic, will keep watch going
until expiration and wait for developed to either nix and/or
extend. Also expanded mention of fog. Far western sections may
clear enough for radiational fog, but areas just east of there
will likely have moist/cooler air advecting into warmer/saturated
air. Some areas may go dense, but it is not at all clear which
areas or timing.

Monday-Wednesday:
Dry conditions appear on track for the fourth, with temperatures
below normal. On Tuesday, elevated moisture, warm air advection
and ripple in upper flow may result in scattered thunderstorm.
Temperatures will warm on Tuesday as 850MB temperatures increase.
With high evaporation and warmer temperatures, heat indices will
likely be in the vicinity of 105 for most of the area. Afternoon
dewpoint forecast will be key. By this time tomorrow, should have
a good idea how much impact the very wet ground will have on
dewpoints. warmer and windier conditions are expected on Wednesday
with zonal flow and lee trough developing. Also expect lows to
increase given increasing night winds. -Howerton

.LONG TERM...(Thursday through Sunday)
Issued at 344 PM CDT Sun Jul 3 2016

Thursday is a bit more question on maxes, with heights falling a
bit. Shortwave moving through the Northern Plains may drive front
at least part of the way through the forecast area Thursday night,
bringing a chance of storms. With surface front potentially hung
up somewhere along northeastern border, with chances for
thunderstorms in the vicinity of front and or nocturnal MCS in
increasingly northwest upper flow. Temperatures obviously tricky
and dependent on clouds/precipitation -Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1119 PM CDT Sun Jul 3 2016

A combination of stratus build-down and radiational affects
will promote IFR/LIFR CIGS and IFR VSBYS in fog overnight across
much of central and eventually southeast Kansas. Surface ridge
will gradually shift east from central into southeast Kansas early
Monday morning with a return southerly flow developing across
central Kansas by late morning into Monday afternoon. The fog and
stratus CIGS will lift steadily from LIFR/IFR to MVFR by late
Monday morning with VFR returning by the afternoon. A few showers
will linger in the southeast corner of Kansas tonight, though
expected to remain south of the KCNU terminal.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  89  73  95 /  10   0  10  20
Hutchinson      65  89  72  96 /  10   0  10  20
Newton          65  87  72  94 /  10   0  10  20
ElDorado        67  86  72  93 /  20   0  10  20
Winfield-KWLD   68  88  73  96 /  20   0  10  20
Russell         61  91  70 100 /   0   0  10  20
Great Bend      62  91  70  99 /   0   0  10  20
Salina          64  89  71  98 /  10   0  10  20
McPherson       64  89  72  96 /  10   0  10  20
Coffeyville     70  86  74  95 /  50  10  10  10
Chanute         68  84  74  94 /  40  10  10  10
Iola            67  84  73  93 /  30  10  10  10
Parsons-KPPF    69  86  74  94 /  40  10  10  10

&&

.ICT Watches/Warnings/Advisories...None.
&&

UPDATE...KED
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...KED
Hazardous weather outlook, Jul 3, 11:39 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1139 PM CDT SUN JUL 3 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050445-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1139 PM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS SOUTHEAST KANSAS.
HOWEVER THE RISK FOR STRONG STORMS AND HEAVY RAINFALL HAS
DIMINISHED.

FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL COUNTIES AND AREA
RIVERS IN CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS DUE TO
RECENT EXCESSIVE RAINFALL.

AREAS OF FOG WILL FORM ACROSS MUCH OF THE AREA OVERNIGHT. THE
FOG MAY REDUCE VISIBILITIES TO JUST UNDER ONE MILE AT TIMES
IN LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FOG ARE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
MONDAY MORNING. VISIBILITIES COULD BE AS LOW AS THREE-QUARTERS OF
A MILE AT TIMES.

AFTERNOON HEAT INDICES OF 100 TO 110 ARE FORECAST BOTH TUESDAY
AND WEDNESDAY...AND 100 TO 105 ON THURSDAY AND FRIDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA ON
TUESDAY AND TUESDAY NIGHT...AND AGAIN THURSDAY NIGHT INTO
SATURDAY. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW ON
TUESDAY AND TUESDAY NIGHT. STRONG STORMS WILL BE POSSIBLE DURING
THE THURSDAY NIGHT THROUGH SATURDAY.

HEAT INDICES OF 100 TO 105 DEGREES WILL BE POSSIBLE DURING THE
AFTERNOON HOURS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:58 AM CDTAreal Flood WarningICTMcPherson27 hr
Jul 4, 3:44 PM CDTHeat AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more28 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.